Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 37, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 2, 2003, 10:01 PM MDT for Quay County, New Mexico. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2003, 10:01 PM MDT (04:01 UTC)
- Expired
- Jun 2, 2003, 10:30 PM MDT
- In force
- 29 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Quay County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 2378 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
021 WUUS55 KABQ 030401 SVRABQ NMC037-030430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1000 PM MDT MON JUN 2 2003 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN QUAY COUNTY IN EAST CENTRAL NEW MEXICO * UNTIL 1030 PM MDT * AT 953 PM MDT...THE PUBLIC REPORTED AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF NARA VISA...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER RURAL NORTHEASTERN QUAY COUNTY THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS SEVERE THUNDERSTORM HAS PRODUCED VERY LARGE HAIL. IF YOU ARE IN ITS PATH...TAKE ACTION TO PROTECT PROPERTY. LAT...LON 3575 10312 3553 10334 3519 10282 3539 10263
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:10 PM MDT, 51 minutes earlier.
Area forecast discussion, Jun 2, 9:10 PM MDT, 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 910 PM MDT MON JUN 2 2003 CORRECTED TO ADD WATCH TO COORDINATION STATEMENT. UPDATED TO INCREASE POPS ACROSS THE S. BEEFED UP CLOUDS SOME IN THE E AND ADJUSTED A FEW TEMPS. SEVERE THUNDERSTORM WATCH CONTINUES THROUGH 1000 PM FOR THE NE. 40 PREVIOUS DISCUSSION... MAIN CONCERN TONIGHT WILL BE THUNDERSTORMS AND DISSIPATION TIME. CURRENT SATELLITE AND RADAR IMAGERY SHOWS MATURE CUMULUS ACROSS THE WESTERN...SOUTHERN...CENTRAL MOUNTAINS AS WELL AS JUST STARTING ALONG THE SANGRE DE CRISTOS AND ADJACENT EAST SLOPES. EXPECT MOST OF THE ACTIVITY ACROSS THE WEST AND SOUTH TO DISSIPATE AS THE SUN GOES DOWN ESPECIALLY WITH 30 TO LOWER 40 DEWPOINTS. HOWEVER... NORTHEASTERN AREAS COULD BE UNDER THE GUN WITH A WEAK RIPPLE CAUGHT IN THE NORTHWEST FLOW KEEPING THINGS GOING WELL INTO THE EVENING. ALSO EXPECT A STORM COMPLEX TO TRANSLATE IN FROM COLORADO AND HIT THE NORTHEAST CORNER. THUS WILL MENTION POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS PER SPC DISCUSSION ACROSS THE NORTHEAST. MODELS OVERALL INDICATE A STEADY NORTHWEST FLOW PATTERN THROUGH MUCH OF THE WEEK. LOOKING AT SOME MOISTURE SURGES DOWN THE EASTERN PLAINS HOWEVER GFS AND MESO ETA DIFFER ON SOME OF THE SOLUTIONS. FIGURE THAT THERE WILL BE ENOUGH INSTABILITY AND LOW LEVEL MOISTURE TO POP AT LEAST SOME ISOLATED ACTIVITY OVER THE MOUNTAINS THROUGH THE NEXT SEVERAL DAYS. ALSO LOOKING AT ONLY SLIGHT TEMPERATURE VARIATIONS THROUGH MIDWEEK BEFORE OVERALL COOLING TOWARDS THE END OF THE WEEK AS HEIGHTS FALL. HEDGED THE SOLUTION FOR TUESDAY NIGHT INTO WEDNESDAY AS MESO ETA LOOKS TO BE MUCH MORE BULLISH ON BRINGING A EASTERLY SURGE IN VS THE GFS. ALSO ADDED IN SOME SLIGHT CHANCE POPS OVER THE WESTERN MOUNTAINS TUESDAY AND WEDNESDAY AS FEEL THERE WILL BE ENOUGH INSTABILITY AND LOWER LEVEL MOISTURE FOR SOME ISOLATED DEVELOPMENT. ALSO TRIED TO FIND TUNE THE CHANCE POPS BASED ON THE LIKELIHOOD OF THUNDERSTORM COMPLEXES MOVING OUT OF THE CENTRAL MOUNTAINS INTO THE PLAINS. THAT IS ALWAYS A TOUGH CALL. TIMING OF THE WEAK RIPPLES CAUGHT IN THE NORTHWEST FLOW WILL ALSO PROVE TO BE TOUGH SO A WIDE PAINTBRUSH IS NEEDED. GFS INDICATES ANOTHER SIGNIFICANT PUSH INTO THE EASTERN PLAINS THURSDAY EVENING INTO FRIDAY MORNING. COULD FRIDAY NIGHT PROVIDE A STRONG ENOUGH PUSH TO SPILL HIGHER DEWPOINTS INTO THE RIO GRANDE VALLEY. TOUGH CALL...WILL MOST LIKELY HAVE TO BANK ON THUNDERSTORM COMPLEXES ALONG THE EAST SLOPES TO PROVIDE THE EXTRA NEEDED PUSH AS PRESSURE GRADIENT RATHER LAX. LONG RANGE MODELS HINTING AT A LARGE PATTERN CHANGE LATE ON THE WEEKEND INTO EARLY NEXT WEEK. ENSEMBLES SHOW BLOCKING WEST COAST RIDGE TO BREAK DOWN WITH ACTIVE NORTHERN JET ACROSS NORTHERN US. THIS WOULD PROVIDE THE IMPETUS TO BRING IN A MORE WEST TO SOUTHWEST FLOW ALOFT WHICH WOULD SPELL HIGHER MAX TEMPS...LOWER DEWPOINTS...OVERALL AND LESS CONVECTIVE ACTIVITY AND GUTSIER AFTERNOON WINDS. BACK DOOR COLD FRONTS WOULD ALSO BE LESS INTRUSIVE. WILL TREND TOWARDS A DRIER FORECAST FOR MONDAY WITH HIGHER TEMPS. WACHTER .ABQ...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM NMZ5-7..12..13.
Hazardous weather outlook, Jun 2, 6:00 AM MDT, 16 hours 1 minute before
NMZ001>021-026-031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON JUN 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING ACROSS THE NORTHEASTERN CORNER NORTH OF I-40 AND EAST OF THE SANGRE DE CRISTO MOUNTAINS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG THE TEXAS AND OKLAHOMA BORDER COUNTIES ON TUESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE DOMINANT THREAT WITH ISOLATED TORNADOES POSSIBLE FROM CLOVIS TO CLAYTON. FORECAST MODELS INDICATE MORE STRONG TO SEVERE STORMS POSSIBLE THURSDAY AND ON THE WEEKEND ACROSS THE EASTERN PLAINS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN COLFAX...UNION...MORA AND HARDING COUNTIES.
In the hours before
Local storm report, Jun 2, 5:20 PM MDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
520 PM MDT MON JUN 2 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM CAPULIN NM .75 INCH HAIL
06/02/03 UNION PUBLIC REPORT
JLPLocal storm report, Jun 2, 5:24 PM MDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
524 PM MDT MON JUN 2 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 3 SE DES MOINES NM 1.50 INCH HAIL
06/02/03 UNION REPORTED BY OFF DUTY SPC
FORECASTER
JLPLocal storm report, Jun 2, 6:02 PM MDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
602 PM MDT MON JUN 2 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM RATON NM .75 INCH HAIL
06/02/03 COLFAX PUBLIC REPORT
JLPLocal storm report, Jun 2, 6:11 PM MDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
611 PM MDT MON JUN 2 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM GRENVILLE NM .75 INCH HAIL
06/02/03 UNION PUBLIC REPORT
JLPLocal storm report, Jun 2, 8:14 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
814 PM MDT MON JUN 2 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 13 SW CLAYTON NM .75 INCH HAIL
06/02/03 UNION PUBLIC REPORT
JLPLocal storm report, Jun 2, 9:48 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
948 PM MDT MON JUN 2 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM 1 SE ROSEBUD NM .88 INCH HAIL
06/02/03 HARDING PUBLIC REPORT
0920 PM 3 NW AMISTAD NM 1.00 INCH HAIL
06/02/03 UNION PUBLIC REPORT
0928 PM AMISTAD NM 59 MPH WIND GUST
06/02/03 UNION MEASURED BY PUBLIC
JLPThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 6:45 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 60 min |
| Jun 2, 8:53 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 52 min |
| Jun 2, 9:37 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 23 min |
| Jun 3, 4:09 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 51 min |
| Jun 3, 5:03 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 47 min |
| Jun 3, 5:20 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 50 min |
| Jun 3, 5:21 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 39 min |
| Jun 3, 5:46 PM MDT | Tornado Warning | ABQ | Harding, San Miguel | 29 min |
| Jun 3, 5:51 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 49 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.